Follow
Share

My mother has started to fight sleeping. She used to take a nap every day and now fights it and often falls asleep on the couch instead. At night I notice that she gets up and stays up during the night by watching TV or reading. The Dr put her on Risperidone and said it would make her sleepy but it does absolutely nothing.

The important question is, how does it affect you as the caregiver? Are you getting sleep? Doesn't sound like it. Irregular sleep patterns are typical for someone with dementia. I don't know how far along she is with her dementia symptoms, nor how mobile she is, but wandering could become a problem. She could leave the house at 2 AM, my wife did. It might be time to look for a care facility for her. Also, do not give her OTC sleep aids. The typical antihistamine in them can complicate dementia.
Helpful Answer (0)
Reply to sjplegacy
Report

According to Google, one of the side effects of Risperidal can be insomnia (as well as drowsiness in others). Since this medication is in the anti-psychotic group, it alters the brain. As a result, all sorts of changes can happen. I'm certain the doctor did not prescribe this medication solely as a 'sleep aid' for your mom....? You need to consult your mother's doctor to see what s/he feels is going on with her fighting off sleep and what he suggests she do about it.

According to your profile, your mother is 97 and suffers from dementia. My mother is 93 and has HORRIBLE reactions to 95% of ALL medications she's prescribed. She was totally out of control with Cymbalta which works on the serotonin levels in the brain, similar to what Risperidal does. Maybe your mother is simply reacting poorly to this medication, like mine does. That's always my first line of thought whenever she suffers an issue: What new drug is she taking?

Best of luck!
Helpful Answer (0)
Reply to lealonnie1
Report

Ask a Question
Subscribe to
Our Newsletter